Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 11, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Feb 22, 2008, 12:36 AM CST for Lauderdale County, Newton County, Scott County, Mississippi. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 22, 2008, 12:36 AM CST (06:36 UTC)
- Expired
- Feb 22, 2008, 4:30 AM CST
- In force
- 4 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lauderdale County, MS, Newton County, MS, Scott County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 66 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 1:00 AM CST | FLASH FLOOD | Hickory, MS | SEVERAL ROADS IN THE HICKORY AREA OF NEWTON COUNTY WERE SAID TO BE FLOODED. |
| Feb 22, 1:35 AM CST | FLASH FLOOD | Decatur, MS | SEVERAL ROADS STARTING TO FLOOD AROUND DECATUR TO JUST E OF NEWTON. |
| Feb 22, 2:20 AM CST | FLASH FLOOD | 4 N Chunky, MS | FOUR ROADS UNDER WATER IN E NEWTON CO. LAZY ACRES RD, CHUNKY-DUFFEE RD, PLESANT RIDGE RD AND POTTOCHITTO RD. |
| Feb 22, 2:40 AM CST | FLASH FLOOD | 4 N Meridian, MS | WATER IS OVER HWY 493 IN THE BAILY COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 6.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 220639
FFWJAN
MSC075-101-123-221030-
/O.NEW.KJAN.FF.W.0011.080222T0636Z-080222T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1236 AM CST FRI FEB 22 2008
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SCOTT COUNTY IN CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITIES OF...HARPERVILLE...MORTON...FOREST...
LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITIES OF...LAUDERDALE...MERIDIAN STATION...
NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITIES OF...PROSPECT...NEWTON...
* UNTIL 430 AM CST
* AT 1236 AM CST...VERY HEAVY RAIN WAS REPORTED FROM A BAND OF
THUNDERSTORMS LOCATED FROM NEAR BRANDON TO MERIDIAN...MOVING EAST
AT 50 MPH. ADDITIONAL STORMS ARE DEVELOPING BACK TO THE WEST AND
SOUTHWEST ALLOWING FOR TRAINING OF STORMS THROUGH 430 AM.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PULASKI...LUDLOW...FORKVILLE...HOMEWOOD...HILLSBORO...STEELE...
LAWRENCE...CONEHATTA...DECATUR...STRATTON...LITTLE ROCK...DUFFEE...
SUQUALENA...COLLINSVILLE...NELLIEBURG...MARTIN...MARION AND
DALEVILLE
EARLIER RAINFALL HAS BROUGHT TOTALS BETWEEN 2 AND 4 INCHES AND WITH
THE ADDITIONAL STORMS MOVING ACROSS THE AREA...ANOTHER 2 TO 4 INCHES
WILL BE POSSIBLE IN THE WARNED AREA THROUGH 430 AM.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3223 8973 3237 8972 3258 8978 3258 8839
3248 8841 3223 8932
TIME...MOT...LOC 0636Z 249DEG 52KT 3236 8985
$$
CMEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 10:53 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 21, 10:53 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1053 PM CST THU FEB 21 2008 .DISUSSION...SOGGY NIGHT UNDERWAY. LATEST SURFACE ANALYSIS HAS A LOW OVER CENTRAL LOUISIANA WITH A TRAILING COLD FRONT BACK TO THE SOUTHWEST NEARING THE TEXAS GULF COAST. THE ASSOCIATED WARM FRONT WAS NOTED FROM NEAR HATTIESBURG STRETCHING WEST JUST SOUTH OF HIGHWAY 84. THE BULK OF THE STRONGEST THUNDERSTORMS WERE ALONG AND NORTH OF THE WARM FRONT PRODUCING REPORTS OF FLOODING...HAIL AND FREQUENT LIGHTNING SO FAR. AS THE SURFACE LOW MOVES NORTHEAST ACROSS OUR AREA TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP. MORE OF OUR SOUTHEAST AREA WILL BECOME UNDER THE WARM SECTOR AND RUN THE RISK OF TORNADO DEVELOPMENT WHILE MUCH OF OUR AREA WILL STILL SEE CONDITIONS FAVORABLE FOR HEAVY RAIN AND HAIL PRODUCING THUNDERSTORMS. HAVE EXPANDED THE FLASH FLOOD WATCH EAST ALONG THE INTERSTATE 20 CORRIDOR AND TO INTERSTATE 55 IN OUR SOUTHERN COUNTIES. TEMPERATURES WERE RUNNING A LITTLE COOLER THAN EXPECTED IN THE EAST AS THE WARM FRONT HAS BEEN SLOWER TO MOVE NORTH THAN EXPECTED. OVERNIGHT STILL LOOK OK BUT TEMPERATURE CURVES HAVE BEEN UPDATED. && .AVIATION...WIDSPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO RESULT IN WIDESPREAD IFR CONDITIONS PREVAILING WITH OCASSIONAL LIFR CONDITIONS AS A CENTER OF LOW PRESSURE MOVES OVER THE AREA FROM THE SOUTHWEST REMAINDER OF NIGHT. STRONGEST THUNDERSTORMS WILL OCCUR ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR. THE LOW WILL DRAG A COLD FRONT THROUGH THE AREA AND CONDITIONS WILL BEGIN TO SLOWLY IMPROVE FRIDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 54 70 43 64 / 100 24 10 7 MERIDIAN 55 71 43 64 / 100 40 11 7 VICKSBURG 53 68 42 64 / 100 19 9 6 HATTIESBURG 59 74 48 68 / 100 46 20 6 NATCHEZ 58 69 43 65 / 99 24 9 7 GREENVILLE 49 61 39 57 / 89 16 8 6 GREENWOOD 52 63 38 58 / 98 18 9 6 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...FLASH FLOOD WATCH UNTIL 6 AM CST FRIDAY FOR MSZ043>056-059>062. LA...FLASH FLOOD WATCH UNTIL 6 AM CST FRIDAY FOR LAZ015-016-023>026. AR...NONE. && 22
Hazardous weather outlook, Feb 21, 2:33 PM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 233 PM CST THU FEB 21 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 222045- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER- LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW- OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 233 PM CST THU FEB 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY THERE IS A RISK FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL FOR THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND LASTING INTO EARLY FRIDAY MORNING. THE GREATEST RISK FOR SEVERE WEATHER WILL BE LATE THIS AFTERNOON THROUGH LATE THIS EVENING ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR. AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES...IT WILL HELP DEVELOP A SURFACE LOW ACROSS EASTERN TEXAS. AS THIS LOW BEGINS TO MOVE NORTHEAST THROUGH NORTHERN LOUISIANA IT WILL CAUSE A WARM FRONT TO SLOWLY MOVE NORTH THROUGH THE DAY...APPROACHING THE I 20 CORRIDOR SOMETIME LATE THIS AFTERNOON. SOUTH OF THIS FRONT...AFTERNOON HEATING WILL INCREASE THE POTENTIAL FOR SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS...POSSIBLE TORNADOES...AND LARGE HAIL. THIS AFTERNOON THE MAIN AREA WILL BE NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI. THIS RISK WILL EXPAND EAST AND NORTH TOWARDS I 20 LATE THIS AFTERNOON AND MORE SO THIS EVENING. FARTHER NORTH...LARGE HAIL WILL BE POSSIBLE UP TO THE HIGHWAY 82 CORRIDOR...BUT COOLER AIR NEAR THE GROUND WILL GREATLY LIMIT THE POTENTIAL FOR DAMAGING WINDS. AS A COLD FRONT PUSHES BACK THROUGH THE AREA SEVERE STORMS WILL BEGIN TO COME TO AN END FROM NORTHWEST TO SOUTHEAST BEGINNING AROUND MIDNIGHT TONIGHT AND LEAVING THE SOUTHEAST BY FRIDAY MORNING. IN ADDITION TO THE SEVERE POTENTIAL...HEAVY RAIN AND FLOODING COULD ALSO BE A CONCERN. RAINFALL AMOUNTS OF ONE TO TWO AND A HALF INCHES HAS FALLEN ACROSS THE REGION. AN ADDITIONAL TWO TO THREE INCHES OF RAIN CAN BE EXPECTED...WHICH WILL GIVE A SUM TOTAL OF THREE TO FIVE INCHES WITH ISOLATED SIX INCH AMOUNTS POSSIBLE. PROLONGED PERIODS OF HEAVY RAINFALL CAN BE EXPECTED THIS AFTERNOON THROUGH LATE TONIGHT. SOME OF THE HEAVIEST RAINFALL WILL BE AROUND THE STALLED FRONTAL BOUNDARY. SUCH HEAVY RAIN COULD LEAD TO MINOR FLOODING OF LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS MAY BE NEEDED LATE THIS AFTERNOON AND OVERNIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 14
In the hours before
Local storm report, Feb 21, 10:16 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1016 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD MEADVILLE 31.47N 90.89W
02/21/2008 FRANKLIN MS EMERGENCY MNGR
NUMEROUS ROADS UNDER WATER AROUND MEADVILLE INCLUDING
MCNAIR ROAD...SEALS ROAD...PURVEY ROAD AND UNION CHURCH
ROAD.
&&
MMELocal storm report, Feb 21, 10:38 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1038 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL JONESVILLE 31.62N 91.83W
02/21/2008 E0.50 INCH CATAHOULA LA LAW ENFORCEMENT
1016 PM HAIL 2 SW MIZE 31.85N 89.58W
02/21/2008 E0.88 INCH SMITH MS PUBLIC
1021 PM HAIL 3 E MIZE 31.87N 89.50W
02/21/2008 E1.75 INCH SMITH MS AMATEUR RADIO
1030 PM HAIL 10 W MAGEE 31.87N 89.90W
02/21/2008 E0.75 INCH SIMPSON MS EMERGENCY MNGR
DIME SIZED HAIL REPORTED NEAR THE INTERSECTION OF HIGHWAY
13 AND HIGHWAY 28.
&&
HAMRICKLocal storm report, Feb 21, 11:33 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1133 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM HAIL 5 SSE HAZLEHURST 31.80N 90.36W
02/21/2008 E1.00 INCH COPIAH MS BROADCAST MEDIA
1100 PM HAIL MIZE 31.87N 89.55W
02/21/2008 E1.75 INCH SMITH MS EMERGENCY MNGR
1115 PM HAIL FLORENCE 32.15N 90.13W
02/21/2008 E0.75 INCH RANKIN MS BROADCAST MEDIA
PENNY SIZE HAIL NEAR FLORENCE
&&
HAMRICKLocal storm report, Feb 22, 12:08 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1208 AM CST FRI FEB 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM FLASH FLOOD 5 NW ST. JOSEPH 31.97N 91.30W
02/21/2008 TENSAS LA LAW ENFORCEMENT
WALKER RD UNDER WATER.
&&
CMELocal storm report, Feb 22, 12:09 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1209 AM CST FRI FEB 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM HAIL BAY SPRINGS 31.98N 89.28W
02/21/2008 E0.88 INCH JASPER MS PUBLIC
&&
CMELocal storm report, Feb 22, 12:22 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1222 AM CST FRI FEB 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 8 NW BROOKHAVEN 31.67N 90.54W
02/21/2008 LINCOLN MS EMERGENCY MNGR
A FEW ROADS WERE UNDER WATER ACROSS NW LINCOLN CO.
&&
CMEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 6:16 PM CST | Flash Flood Warning | JAN | Hinds, Warren | 89 min |
| Feb 21, 6:46 PM CST | Severe Thunderstorm Warning | JAN | Leake, Rankin, Scott | 44 min |
| Feb 21, 7:16 PM CST | Severe Thunderstorm Warning | JAN | Franklin, Jefferson, Lincoln | 44 min |
| Feb 21, 7:44 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Lawrence, Lincoln | 46 min |
| Feb 21, 8:28 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Jefferson Davis, Lawrence, Simpson | 32 min |
| Feb 21, 8:33 PM CST | River Flood Warning | JAN | Neshoba | 5 days |
| Feb 21, 8:33 PM CST | River Flood Warning | JAN | Leake | 37 hr |
| Feb 21, 8:33 PM CST | River Flood Warning | JAN | Leake | 37 hr |
| Feb 21, 8:33 PM CST | River Flood Warning | JAN | Leake | 4 days |
| Feb 21, 8:36 PM CST | River Flood Warning | JAN | Attala, Holmes | 37 hr |
| Feb 21, 8:50 PM CST | Severe Thunderstorm Warning | JAN | Adams, Franklin, Jefferson | 40 min |
| Feb 21, 9:34 PM CST | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lawrence, Simpson | 41 min |
| Feb 21, 9:43 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Franklin, Jefferson, Lincoln | 47 min |
| Feb 21, 10:02 PM CST | Severe Thunderstorm Warning | JAN | Covington, Jasper, Simpson, Smith | 43 min |
| Feb 21, 10:12 PM CST | Flash Flood Warning | JAN | Copiah, Franklin, Jefferson, Lincoln | 2 hr |
| Feb 21, 10:24 PM CST | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Simpson, Smith | 36 min |
| Feb 21, 10:30 PM CST | Flash Flood Warning | JAN | Claiborne, Jefferson | 2 hr |
| Feb 21, 10:42 PM CST | Severe Thunderstorm Warning | JAN | Clarke, Jasper, Lauderdale | 48 min |
| Feb 21, 10:46 PM CST | Flash Flood Warning | JAN | Claiborne | 3 hr |
| Feb 21, 10:55 PM CST | Severe Thunderstorm Warning | JAN | Jasper, Smith | 35 min |
| Feb 21, 11:07 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 38 min |
| Feb 21, 11:22 PM CST | Severe Thunderstorm Warning | JAN | Jasper | 23 min |
| Feb 21, 11:34 PM CST | Flash Flood Warning | JAN | Clarke, Jasper, Lauderdale, Newton, Smith | 6 hr |
| Feb 21, 11:42 PM CST | Flash Flood Warning | JAN | Claiborne, Copiah, Hinds, Rankin, Simpson | 6 hr |
| Feb 21, 11:48 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Hinds | 27 min |
| Feb 22, 12:14 AM CST | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 46 min |
| Feb 22, 12:29 AM CST | Flash Flood Warning | JAN | Adams, Claiborne, Franklin, Jefferson, Lincoln | 2 hr |
| Feb 22, 1:02 AM CST | Severe Thunderstorm Warning | JAN | Rankin, Scott, Smith | 43 min |
| Feb 22, 1:30 AM CST | Severe Thunderstorm Warning | JAN | Jasper, Kemper, Lauderdale, Newton, Scott | 60 min |
| Feb 22, 2:28 AM CST | Flash Flood Warning | JAN | Franklin, Lawrence, Lincoln | 3 hr |
| Feb 22, 9:44 AM CST | River Flood Warning | JAN | Clarke | 72 hr |
| Feb 22, 9:58 AM CST | River Flood Warning | JAN | Lawrence | 5 days |
| Feb 22, 9:58 AM CST | River Flood Warning | JAN | Simpson | 34 hr |
| Feb 22, 9:58 AM CST | River Flood Warning | JAN | Copiah, Simpson | 3 days |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.